Colorado, 2020

Damaging Winds in Colorado, June 3, 2020

June 3, 2020 · NWS PUB · 2 events in 2 counties and zones

Isolated thunderstorms developed over the mountains and high valleys early in the day and then spread into portions of the plains, particularly the I-25 corridor. As these storms moved off the mountains, they produced isolated strong wind gusts along Highway 50 in Fremont and Pueblo counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated thunderstorms developed over the mountains and high valleys early in the day and then spread into portions of the plains, particularly the I-25 corridor. As these storms moved off the mountains, they produced isolated strong wind gusts along Highway 50 in Fremont and Pueblo counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 3, 10:19 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 3, 10:19 AM MST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1119 AM MDT Wed Jun 3 2020

.UPDATE...
Issued at 950 AM MDT Wed Jun 3 2020

Updated precipitation chances based on the latest model guidance.
Expect showers and thunderstorms to develop by late morning into
early afternoon over the Mountains, spreading east into the
Plains, primarily north of Highway 50, with more isolated activity
to the south. CAPE values are higher over the far Eastern Plains
and one or two stronger storms may be possible over Kiowa County
by late afternoon. Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 429 AM MDT Wed Jun 3 2020

Upper ridge remains in place for another day over srn CO, though air
mass across the region will continue to dry, especially over the
mountains. Expect another relatively down day for convection over
most of the mountains and high valleys as PWAT values continue to
fall, with mainly isolated tsra expected. Same story for the I-25
corridor as storms will be fairly isolated, though wly flow aloft
increases enough to push any activity that does form over the
mountains eastward onto the plains late in the day. Over the ern
plains, weak forcing as upper wave slides by to the north and
diffuse surface boundary provides some low level convergence,
leading to perhaps an upturn in tsra near the KS border by late
afternoon. SWODY1 marginal severe risk dips down and includes a
portion of the far eastern plains, though better forcing and shear
will lie farther north in ne CO/nw KS, where mid/upper level flow is
stronger. Not much change in heights/temps aloft today, and expect
max temps within a few degf of yesterday's readings. Overnight,
convection ends fairly quickly, with any strong storms on the plains
shifting into KS during the evening. Overnight min temps will end up
little changed from the past several days, with clearing skies and
light winds by early Thu morning.

.LONG TERM...(Thursday through Tuesday)
Issued at 429 AM MDT Wed Jun 3 2020

Thursday-Friday...Upper level ridging looks to build across the
Rockies through the day Friday, as eastern Pacific energy is progged
to move onshore across the southern California Coast and slowly lift
out into the Desert Southwest. Models continue to indicate a slow
drying of the mid level moisture with dry line pushing east across
the far southeast plains and into western Kansas and Oklahoma on
Thursday, though there will likely be enough residual moisture to
support isolated to scattered higher based storms over and near the
higher terrain both Thursday and Friday afternoon and early evening.
There are some differences on how fast low level moisture mixes out
across the area, with current SPC Day 2 Outlook indicating a small
sliver of the far southeast plains in the marginal risk of severe
storms on Thursday. Warm air under the building ridge will help
boost temperatures to above seasonal levels, with highs pushing into
the 90s to around the century mark across the plains, warmest on
Friday. Highs look to be in the the 70s and 80s across the high
mountain valleys and higher terrain both days, with highs in the 50s
and 60s at the peaks.

Friday night-Saturday night...Differences remain on location and
speed of the eastern Pacific energy as it lifts out across the Great
Basin and Rockies, with the GFS faster and further south and west
with said energy, as compared to the ECMWF and Canadian runs. Either
way, the best lift and moisture associated with this system looks to
be across the western half of the district on Saturday, with chance
and likely pops spreading across the higher terrain through the day.
Again, depending on timing and location of this passing system,
there could be critical fire weather conditions across portions of
southern Colorado on Saturday, with gusty southern winds possible
through the afternoon and evening hours. Temperatures on Saturday
will cool slightly from Friday's levels, as cooler air aloft pushes
across the area ahead of the passing system.

Sunday-Tuesday...More eastern Pacific energy is progged to dig
across the Great Basin Sunday and Monday, with moderate to strong
southwest flow aloft progged across the Rockies. This will lead to
more widespread critical fire weather days across the region, with
mainly dry, breezy to windy conditions combined with above seasonal
temperatures. There are differences on timing and location of this
system as it translates across the Rockies, though current grids
have chances of precipitation for mainly northern portions of the
state, along with cooler temperatures areawide on Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1116 AM MDT Wed Jun 3 2020

Showers and thunderstorms will be possible at all three terminals
this afternoon and evening. KCOS will have the greatest chances at
seeing a thunderstorm. Reduced VIS and CIGS along with gusty
outflow winds to near 40 kts are possible with passing storms.
Otherwise, VFR conditions are anticipated through Thursday
afternoon. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 3, 10:22 AM MST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1122 AM MDT Wed Jun 3 2020

COZ058>089-093>099-041730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1122 AM MDT Wed Jun 3 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will develop over the
mountains, and then spread to most interior valleys by mid to
late afternoon. A few storms will also develop over the eastern
plains and Interstate 25 corridor by mid-afternoon, with storms
lingering into the evening near the Kansas border. A few strong to
severe storms will be possible this afternoon and evening over
Kiowa, Prowers and Bent Counties, with winds over 60 mph and hail
up to the size of quarters. Over the remainder of the area,
storms today may produce hail up to dime size, wind gusts to 50
mph, frequent lightning and brief heavy rainfall. If a heavier
thunderstorms moves over a burn scar, flash flooding will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Afternoon and evening thunderstorms will remain possible Thursday
through Saturday, with the best coverage expected over the higher
terrain on Saturday. On Thursday, there will be chances for strong
to severe storms across eastern portions of Kiowa, Prowers and
Baca Counties, with large hail up to the size of quarters and
damaging wind gusts the main severe storm threat. There will also
be a threat of flash flooding, if storms form or move across the
Spring, Decker, Junkins, and Hayden Pass burn scars.

Critical fire weather conditions will be possible across portions
of southern Colorado Saturday through Monday, as breezy to windy
conditions develop across the region into early next week.

Over the mountains, temperatures are expected to remain warm for the
next several days, with overnight lows staying above freezing. This
will enhance the melting of the higher elevation snow pack, with
increased flows and speeds expected in area rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across all of south central and southeast Colorado this
afternoon and evening.

88/88

In the hours before

Special weather statement, Jun 3, 12:26 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
126 PM MDT Wed Jun 3 2020

COZ077-079-081-083-085-086-032000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
126 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 200 PM
MDT...

At 125 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canon City, or 26 miles north of Junkins Burn Scar, moving east at 20
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Florence, Canon City and Penrose.

LAT...LON 3840 10531 3857 10531 3859 10493 3837 10492
TIME...MOT...LOC 1925Z 269DEG 16KT 3850 10522

MG
Special weather statement, Jun 3, 12:39 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
139 PM MDT Wed Jun 3 2020

COZ084-085-032030-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
139 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 22 miles northeast of Colorado Springs, moving east at 35
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eastern Colorado Springs, Calhan, Ramah, Peyton and Falcon.

LAT...LON 3884 10406 3886 10465 3902 10464 3913 10412
      3913 10405
TIME...MOT...LOC 1939Z 249DEG 30KT 3896 10444

kam

The radar

The Pueblo radar (KPUX), 80 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fremont

When
June 3, 12:40 PM MST to 12:43 PM MST
Where
Fremont County, 0.69 mi S of Fremont County Arpt
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
38.420, -105.100

Automated Weather Observing System Station K1V6 Fremont County ARPT.

Thunderstorm Wind, Pueblo

When
June 3, 1:50 PM MST to 1:53 PM MST
Where
Pueblo County, 1.29 mi ESE of (Pub)pueblo Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.280, -104.500

Automated Weather Observing Station KPUB Pueblo Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902916, 902917.